Long-Term Care

Hypoglycemia and how to respond

Contemporary Long-Term Care Weekly, June 18, 2009

Hypoglycemia means that the level of sugar in the blood is too low (less than 70). Too much insulin or oral medication, too much exercise, not eating enough food, or drinking alcohol can cause it. Hypoglycemia can cause strokes and heart attacks in the elderly. This problem is also called insulin reaction or insulin shock.

Symptoms of low blood sugar can appear suddenly and without warning:

  • Shaky, nervousness
  • Sweaty and cold
  • Pale, clammy skin
  • Weak and tired, drowsy
  • Sudden hunger
  • Blurred or double vision
  • Tingling of hands, lips, or tongue
  • Confusion
  • Personality change
  • Slurred speech
  • Loss of consciousness
  • Dizziness, or a staggering walk
  • Nausea
  • Headache
  • Fast heartbeat
  • Itching

Elderly people and people with other diseases and disabilities can be especially sensitive to low blood sugar, and it can be very dangerous for them. Some people may have a reaction even when their blood sugar is not below 70. Any diabetic suddenly showing any of the signs listed above must receive immediate attention.

This is an excerpt from The CNA Training Solution, Second Edition.

Most Popular